Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Taking tramadol and pristiq. Will it be safe to take duromine for pain?

DOCTOR OF THE MONTH - Jun 2013
Jun 2013
User rating for this question
Excellent
Answered by
Practicing since : 2005
Answered : 2219 Questions
Question
Hi, I was prescribed Duromine 30mg today and also for pain was given tramadol 50mg. Now I am concerned that either of these may interact with the Pristiq 100, that I have been taking for some time. Could you advise?
Posted Sun, 12 May 2013 in General Health
 
 
Answered by Dr. Sushil Kumar Sompur 22 minutes later
Hi there ~

I understand your concerns. You have a history of osteoporosis that is being adequately treated, I am assuming. Having said that your are being prescribed pristiq for depression and neuropathic pain or fibromyalgia, although cymbalta would have been a better alternative.

With regards to drug interactions talk to your doctor before using tramadol together with phentermine. Tramadol may cause seizures, and taking it with other medications that can also cause seizures such as phentermine may increase that risk. The interaction may be more likely if you are elderly, undergoing alcohol or drug withdrawal, have a history of seizures, or have a condition affecting the central nervous system such as a brain tumor or head trauma. You should avoid or limit the use of alcohol while being treated with these medications. Avoid driving or operating hazardous machinery until you know how the medications affect you. Call your doctor immediately if you experience seizures while using the medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.

Also talk to your doctor before using desvenlafaxine together with phentermine. Desvenlafaxine can increase the effects of phentermine, and side effects such as jitteriness, nervousness, anxiety, restlessness, and racing thoughts have been reported. Combining these medications can also increase the risk of a rare but serious condition called the serotonin syndrome, which may include symptoms such as confusion, hallucination, seizure, extreme changes in blood pressure, increased heart rate, fever, excessive sweating, shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, incoordination, stomach cramp, nausea, vomiting, and diarrhea. You should contact your doctor immediately if you experience these symptoms while taking the medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.

GENERALLY AVOID: Due to its serotonergic activity, coadministration of tramadol with serotonin-enhancing drugs such as SSRIs, SNRIs, nefazodone, trazodone, and mirtazapine may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea. Patients receiving tramadol with serotonin-enhancing drugs may also have an increased risk of seizures due to additive epileptogenic effects of these agents.

MANAGEMENT: In general, the use of tramadol in combination with highly serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when initiating or increasing the dosages of these agents. The potential risk for serotonin syndrome should be considered even when administering serotonergic agents sequentially, as some agents may demonstrate a prolonged elimination half-life.

I hope this helps. Visit with your doctor with these suggestions and advise. I hope this helped. Take care and have a lovely day!
Above answer was peer-reviewed by
 
Follow-up: Taking tramadol and pristiq. Will it be safe to take duromine for pain? 30 minutes later
Many thanks for your thorough answer. I will not take the Tramadol as I can easily take panadeine or Iboprophen or endone for pain in muscles. I was not sure what desvenlafaxine was in your reply but think this is pristiq.

I have tried cymbalta before but it did not relieve the pain due to fybromyalgia. I take your point in relation to telling the doctor all the medications I am on, including herbs etc. I started up in a new Doctor's practice today and am in the middle of moving my history across but forgot to mention the desvenlafaxine. So when I got home I was worried.

I need pain relief to go to sleep otherwise the pain keeps me awake.

I am starting a weight loss, exercise regime and included a physio visit today to get advice onto exercises for osteoporosis.

I have not started the medicine for osteoporosis as was worried about taking them also, but will start tomorrow.
This medicine is Alendronic acid (one a week) or alendronate sodium. Then wait a couple of days before I try Duromine 30. Would that be a good plan?
 
 
Answered by Dr. Sushil Kumar Sompur 3 minutes later
Yes, that would be a great plan. I sincerely hope that it works for you. Take care and have a lovely day!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor